What to Do If Your Pet Has a Diabetic Emergency

Home / Diabetic pet information East Toronto vet clinic / What to Do If Your Pet Has a Diabetic Emergency

Having a pet is rewarding, but sometimes pets with special needs can require a lot of extra attention. Like humans, pets can develop diabetes and, without the proper care, this can be life-threatening. If you find your pet is having a diabetic emergency, follow these tips.

1. Know the signs of hypoglycemia

If your pet has diabetes, they’re at risk of hypoglycemia, also known as low blood sugar. Low blood sugar can happen as the result of an overdose of insulin or if your pet is not eating well. Signs of hypoglycemia include:

  • Lethargy or restlessness
  • Weakness, difficulty standing or walking
  • Muscle twitching
  • Seizures
  • Coma

If you notice any of these symptoms and your pet has a history of diabetes, contact your vet immediately.

2. Don’t give more insulin

If your pet is exhibiting signs of a diabetic emergency, it’s important that you don’t give them their shot of insulin. Instead, try to get them to eat a meal or hand-feed your pet honey until they’ve regained alertness. If your pet is unconscious or unable to eat on their own, honey or corn syrup must be applied to their gums. Skip a dose, as more insulin will just make the hypoglycemia worse. Speak with your veterinarian to find out what steps you should take, including when the next dose of insulin should be given.

3. Take them to the vet

In extreme cases of hypoglycemia, your pet may appear unresponsive. No matter what stage of hypoglycemia your pet is in, it’s important to contact your vet, but if your pet is non-responsive, take them to the vet immediately. Diabetic emergencies can be life-threatening and your vet will be able to determine the appropriate course of action, given your pet’s history.

4. Avoid potential overdoses

If you live in a home with multiple people, it’s important that only one person is responsible for giving your diabetic pet insulin.

Most often, hypoglycemia is brought on by accidental overdoses that occur when one owner gives an injection without knowing that another owner has already done so. This can be fatal, so having a designated insulin provider can avoid accidental overdoses.

5. Stick to a routine

It’s important that your pet’s insulin be given as close to the same time every day as possible. Make sure that you pick a time to give it that works with your daily routine to avoid missed or forgotten doses. If you realize that you forgot a dose and its been more than an hour since he or she was scheduled to have received their insulin, it’s best to contact your veterinarian to see what they suggest. It may mean that you have to make some adjustments over the next few doses to get things back on track.

If you think your dog or cat may be having a diabetic emergency, contact Woodbine Animal Clinic in Toronto immediately.

 

Related Posts

Leave a Comment

Staff Safety, RadiationHuman foods for dogs from Woodbine Animal Clinic Toronto